Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 11, 2009

June 11, 2009 · NWS MRX · 35 events in 26 counties and zones

A thunderstorm complex developed along a boundary and tracked across east Tennessee bringing numerous thunderstorm wind damage reports. A few hail reports were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm complex developed along a boundary and tracked across east Tennessee bringing numerous thunderstorm wind damage reports. A few hail reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 8:15 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 8:15 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT THU JUN 11 2009

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY
REMAINING OVER THE OHIO RIVER VALLEY...WITH A WARM AND MOIST AIR
MASS OVER THE FORECAST AREA. SATELLITE AND RADAR IMAGERY REVEAL A
MESOSCALE CONVECTIVE VORTEX OVER MIDDLE TN THAT HAS INITIATED
CLUSTERS OF STRONG TO SEVERE CONVECTION. THIS MCV WILL CONTINUE TO
MOVE EAST ACROSS THE TN RIVER VALLEY THIS MORNING...AND WILL LIKELY
AFFECT THE FORECAST AREA DURING THE AFTERNOON HOURS. MODEL SOUNDINGS
REVEAL A MODERATELY UNSTABLE AIR MASS DEVELOPING AGAIN THIS
AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA.

HAVE ALREADY UPDATED THE FORECAST TO MENTION THE SEVERE TSTORM
WATCH...WITH THE REST OF THE FORECAST APPEARING TO BE IN GOOD SHAPE
WITH NO FURTHER UPDATES PLANNED.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 11, 3:07 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT THU JUN 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT THU JUN 11 2009 /407 AM CDT THU JUN 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY THIS AFTERNOON AND
LINGER THROUGHOUT THE EVENING...AS A COLD FRONT SAGS SLOWLY SOUTH.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF
50 MPH OR MORE AND HAIL OF PENNY SIZE OR LARGER. BRIEF LOCALLY
HEAVY RAINS COULD OCCUR WITH THE STRONGEST STORMS...WITH FREQUENT
DEADLY LIGHTNING STRIKES IN AND NEAR ALL STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL LINGER ACROSS THE REGION FRIDAY INTO
SATURDAY...HELPING SCATTERED THUNDERSTORMS TO CONTINUE. AN UPPER
LEVEL DISTURBANCE ON SUNDAY WILL ALSO PRODUCE MORE SHOWERS AND
SCATTERED THUNDERSTORMS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...FROM FRIDAY THROUGH SUNDAY. THE MAIN THREATS
WILL BE DAMAGING DOWNBURSTS WINDS OF 50 MPH OR HIGHER AND LARGE
HAIL. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH WILL ALSO OCCUR
WITH THE STRONGER STORMS...AND FREQUENT DEADLY LIGHTNING STRIKES IN
AND NEAR ANY THUNDERSTORMS.

A RIDGE OF HIGH PRESSURE WILL BUILD EASTWARD FROM THE SOUTHERN
PLAINS MONDAY THROUGH WEDNESDAY. THIS SHOULD DECREASE THE CHANCES
OF THUNDERSTORMS FOR EARLY NEXT WEEK...WITH MAINLY ISOLATED
AFTERNOON AND EVENING STORMS DEVELOPING DURING THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN FRIDAY
AND SATURDAY.

TT/TG

In the hours before

Local storm report, Jun 11, 9:26 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 AM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     COKER CREEK             35.26N 84.29W
06/10/2009                   MONROE             TN   UTILITY COMPANY

            ONE TREE DOWN

&&
Local storm report, Jun 11, 9:27 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 AM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 SE VONORE             35.57N 84.19W
06/10/2009                   MONROE             TN   UTILITY COMPANY

            ONE TREE DOWN AND POWER LINES DOWN ON SINKING CREEK RD

&&
Local storm report, Jun 11, 9:34 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
06/10/2009                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE AND POWER LINES DOWN NEAR ANTIOCH HILL RD AND
            ONE TREE DOWN ON CHOTA RD

&&
Local storm report, Jun 11, 9:36 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 SW RUTLEDGE           36.23N 83.58W
06/10/2009                   GRAINGER           TN   LAW ENFORCEMENT

            ONE TREE DOWN

&&
Local storm report, Jun 11, 9:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 AM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
06/10/2009                   UNION              TN   DEPT OF HIGHWAYS

            FEW TREES DOWN

&&
Local storm report, Jun 11, 9:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 AM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     BENTON                  35.18N 84.65W
06/10/2009                   POLK               TN   LAW ENFORCEMENT

            TREE DOWN.

0240 PM     TSTM WND DMG     OLIVER SPRINGS          36.04N 84.34W
06/10/2009                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0240 PM     TSTM WND DMG     1 NE CALHOUN            35.31N 84.73W
06/10/2009                   MCMINN             TN   LAW ENFORCEMENT

            TREE DOWN.

0245 PM     TSTM WND DMG     8 NE BENTON             35.26N 84.55W
06/10/2009                   POLK               TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

0250 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
06/10/2009                   UNION              TN   DEPT OF HIGHWAYS

            FEW TREES DOWN

0300 PM     TSTM WND DMG     4 SW RUTLEDGE           36.23N 83.58W
06/10/2009                   GRAINGER           TN   LAW ENFORCEMENT

            ONE TREE DOWN

0315 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/10/2009                   KNOX               TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0330 PM     TSTM WND DMG     5 E KNOXVILLE           35.97N 83.86W
06/10/2009                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS EAST HALF OF COUNTY. REPORTED
            BY DISPATCH.

0750 PM     TSTM WND DMG     KODAK                   35.97N 83.63W
06/10/2009                   SEVIER             TN   PUBLIC

            FEW TREES DOWN NEAR KODAK. REPORTED BY HOMEOWNER.

0815 PM     HAIL             4 W OLIVER SPRINGS      36.04N 84.41W
06/10/2009  E1.00 INCH       MORGAN             TN   LAW ENFORCEMENT

            QUARTER HAIL AT THE COALFIELD FIRE DEPT. REPORTED BY
            DISPATCH.

0820 PM     HAIL             5 WSW OLIVER SPRINGS    36.01N 84.42W
06/10/2009  E0.88 INCH       MORGAN             TN   AMATEUR RADIO

            NICKEL HAIL NEAR COALFIELD. REPORTED BY HAM SPOTTER
            KC4WGH.

0823 PM     HAIL             6 SW OLIVER SPRINGS     35.97N 84.41W
06/10/2009  E1.00 INCH       ROANE              TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL IN DYLLIS. REPORTED BY DISPATCH.

0830 PM     TSTM WND DMG     1 SE HARRIMAN           35.92N 84.55W
06/10/2009                   ROANE              TN   LAW ENFORCEMENT

            TREE DOWN ON HASSLER MILL ROAD. REPORTED BY DISPATCH.

0835 PM     TSTM WND DMG     5 SSE HARRIMAN          35.87N 84.53W
06/10/2009                   ROANE              TN   LAW ENFORCEMENT

            TREE DOWN 1 MILE SE OF MIDTOWN AT 215 BOWMAN BEND RD.
            REPORTED BY DISPATCH.

0850 PM     HAIL             LENOIR CITY             35.80N 84.27W
06/10/2009  E1.75 INCH       LOUDON             TN   AMATEUR RADIO

            GOLF BALL HAIL NEAR LOUDON DAM. REPORTED BY SPOTTER.

0900 PM     TSTM WND DMG     5 WSW LENOIR CITY       35.77N 84.35W
06/10/2009                   LOUDON             TN   LAW ENFORCEMENT

            TREE DOWN ON HOTCHKISS VALLEY ROAD NEAR EXIT 76 ON I-75.
            REPORTED BY DISPATCH.

0900 PM     TSTM WND DMG     6 S LENOIR CITY         35.71N 84.27W
06/10/2009                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN FROM TELLICO VILLAGE TO GREENBACK.
            REPORTED BY DISPATCH.

0900 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
06/10/2009                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE AND POWER LINES DOWN NEAR ANTIOCH HILL RD AND
            ONE TREE DOWN ON CHOTA RD

0910 PM     TSTM WND DMG     VONORE                  35.60N 84.23W
06/10/2009                   MONROE             TN   LAW ENFORCEMENT

            TREE DOWN AT 158 AVECOR DRIVE IN VONORE. REPORTED BY
            MONROE COUNTY DISPATCH.

0930 PM     TSTM WND DMG     COKER CREEK             35.26N 84.29W
06/10/2009                   MONROE             TN   UTILITY COMPANY

            ONE TREE DOWN

0935 PM     TSTM WND DMG     3 SE VONORE             35.57N 84.19W
06/10/2009                   MONROE             TN   UTILITY COMPANY

            ONE TREE DOWN AND POWER LINES DOWN ON SINKING CREEK RD

&&

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
June 11, 10:30 AM CST to 10:40 AM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.370, -85.390

Law enforcement officials reported several trees and power lines downed by thunderstorm winds in Dunlap.

Thunderstorm Wind, Sequatchie

When
June 11, 10:35 AM CST to 10:45 AM CST
Where
Sequatchie County, 1.38 mi N of Lewis Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.350, -85.320

Amateur radio officials reported a few trees downed by thunderstorm winds southeast of Dunlap.

Thunderstorm Wind, Hamilton

When
June 11, 11:40 AM EST to 11:50 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.070, -85.260

An individual reported numerous trees and power lines downed by thunderstorm winds in Chattanooga.

Thunderstorm Wind, Hamilton

When
June 11, 11:51 AM EST to 11:52 AM EST
Where
Hamilton County, (Cha)lovell Fld Chat
Measured
63 kt (72 mph) estimated gust
Reported by
ASOS
Coordinates
35.030, -85.200

Thunderstorm winds gusted to 63 mph at the Lovell Field in Chattanooga.

Thunderstorm Wind, Hamilton

When
June 11, 11:55 AM EST to 11:57 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
35.070, -85.260

An individual reported a tree downed on a home by thunderstorm winds in the Brainerd area.

Thunderstorm Wind, Rhea

When
June 11, 12:00 PM EST to 12:10 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.690, -84.860

Law enforcement officials reported several trees downed by thunderstorm winds in Spring City.

Thunderstorm Wind, Morgan

When
June 11, 12:00 PM EST to 12:10 PM EST
Where
Morgan County, 1.31 mi WSW of Sunbright
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.240, -84.690

Law enforcement officials reported several trees downed by thunderstorm winds in the Sunbright area.

Thunderstorm Wind, Roane

When
June 11, 12:14 PM EST to 12:20 PM EST
Where
Roane County, 1.49 mi NNW of Pine Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.890, -84.580

Law enforcement officials reported several trees downed by thunderstorm winds northwest of Kingston.

Hail, Bradley

When
June 11, 12:15 PM EST to 12:17 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.180, -84.870

Amateur radio operator reported thunderstorms produced penny-size hail in Cleveland.

Thunderstorm Wind, Scott

When
June 11, 12:15 PM EST to 12:25 PM EST
Where
Scott County, 0.89 mi NE of Hughett
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.330, -84.510

The utility company reported two trees downed by thunderstorm winds south of Oneida.

Thunderstorm Wind, Roane

When
June 11, 12:20 PM EST to 12:30 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.930, -84.560

Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Roane

When
June 11, 12:23 PM EST to 12:35 PM EST
Where
Roane County, 0.89 mi SW of Oliver Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.040, -84.340

Law enforcement officials reported several trees downed by thunderstorm winds in Oliver Springs.

Thunderstorm Wind, Bradley

When
June 11, 12:25 PM EST to 12:35 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.180, -84.870

A trained spotter reported several trees and powerlines downed by thunderstorm winds in Cleveland.

Thunderstorm Wind, Meigs

When
June 11, 12:25 PM EST to 12:27 PM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.530, -84.790

Law enforcement officials reported one tree downed by thunderstorm winds in Decatur.

Thunderstorm Wind, Polk

When
June 11, 12:30 PM EST to 12:40 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.180, -84.650

An individual reported numerous trees downed by thunderstorm winds in the Benton area. A car was also damaged by the falling trees.

Thunderstorm Wind, McMinn

When
June 11, 12:30 PM EST to 12:40 PM EST
Where
McMinn County, Athens
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.450, -84.600

Law enforcement officials reported several trees and powerlines downed by thunderstorm winds in Athens and the rest of the county.

Thunderstorm Wind, Monroe

When
June 11, 12:30 PM EST to 12:40 PM EST
Where
Monroe County, Sweetwater
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.600, -84.470

The newspaper reported several trees and powerlines downed by thunderstorm winds in Sweetwater and countywide. A small storage building was also damaged.

Thunderstorm Wind, Campbell

When
June 11, 12:45 PM EST to 12:55 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
36.370, -84.130

The highway department reported numerous trees downed by thunderstorm winds in the La Follette area and countywide.

Thunderstorm Wind, Anderson

When
June 11, 12:45 PM EST to 12:55 PM EST
Where
Anderson County, Oak Ridge
Measured
58 kt (67 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
36.020, -84.270

The newspaper reported several trees and powerlines downed by thunderstorm winds in the Oak Ridge area.

Thunderstorm Wind, Knox

When
June 11, 1:15 PM EST to 1:25 PM EST
Where
Knox County, Knoxville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Union

When
June 11, 1:20 PM EST to 1:30 PM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.210, -83.740

Law enforcement officials reported several trees and powerlines downed by thunderstorm winds in Luttrell.

Thunderstorm Wind, Blount

When
June 11, 1:20 PM EST to 1:30 PM EST
Where
Blount County, Maryville
Measured
63 kt (72 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Law enforcement officials reported numerous trees and powerlines downed by thunderstorm winds countywide. In addition, a roof in downtown Maryville was damaged by the winds.

Thunderstorm Wind, Blount

When
June 11, 1:30 PM EST to 1:40 PM EST
Where
Blount County, Walland
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.730, -83.820

Law enforcement officials reported numerous trees downed by thunderstorm winds in the eastern half of the county.

Hail, Hamblen

When
June 11, 1:55 PM EST to 1:57 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.210, -83.300

A NWS employee reported a thunderstorm produced penny-size hail at Kidwells Ridge Road in Morristown.

Thunderstorm Wind, Claiborne

When
June 11, 1:55 PM EST to 2:00 PM EST
Where
Claiborne County, 2.98 mi NNE of Sycamore Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.490, -83.480

Law enforcement officials reported several trees downed by thunderstorm winds northeast of Tazewell.

Thunderstorm Wind, Hamblen

When
June 11, 1:55 PM EST to 2:00 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.210, -83.300

A NWS employee estimated a thunderstorm wind gust to 60 mph in Morristown.

Thunderstorm Wind, Jefferson

When
June 11, 1:55 PM EST to 2:05 PM EST
Where
Jefferson County, Jefferson City
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.120, -83.480

The newspaper reported numerous trees and powerlines downed by thunderstorm winds in Jefferson City and countywide. A few outbuildings were also damaged by the winds.

Thunderstorm Wind, Cocke

When
June 11, 2:10 PM EST to 2:12 PM EST
Where
Cocke County, 0.69 mi S of Bybee
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.040, -83.180

An amateur radio operator reported a thunderstorm wind gust to 60 mph in Bybee.

Thunderstorm Wind, Cocke

When
June 11, 2:15 PM EST to 2:25 PM EST
Where
Cocke County, Newport
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.950, -83.180

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide. A home in Newport was damaged when a tree fell on it.

Thunderstorm Wind, Greene

When
June 11, 2:30 PM EST to 2:40 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.170, -82.820

Law enforcement officials reported numerous trees and a few powerlines downed by thunderstorm winds countywide.

Hail, Unicoi

When
June 11, 2:36 PM EST to 2:38 PM EST
Where
Unicoi County, 0.56 mi W of Fishery
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.170, -82.390

An amateur radio operator reported nickel-size hail northeast of Erwin.

Thunderstorm Wind, Grainger

When
June 11, 2:40 PM EST to 2:45 PM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.340, -83.280

Amateur radio operators reported one tree downed by thunderstorm winds in Bean Station. A roof on a metal storage building was also damaged.

Thunderstorm Wind, Washington

When
June 11, 3:00 PM EST to 3:10 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.330, -82.370

Law enforcement officials reported numerous trees and powerlines downed by thunderstorm winds from south of Jonesboro to Johnson City.

Thunderstorm Wind, Sullivan

When
June 11, 3:15 PM EST to 3:25 PM EST
Where
Sullivan County, Blountville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.530, -82.330

Law enforcement officials reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Carter

When
June 11, 3:20 PM EST to 3:30 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.340, -82.230

The emergency manager reported numerous trees and powerlines downed by thunderstorm winds countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173411, 173414, 173416, 173421, 173423, 173425, 173426, 173430, 173432, 173439, 173441, 173442, 173443, 173445, 173447, 173448, 183074, 173450, 183070, 173453, 173454, 173455, 173456, 173457, 173458, 173459, 183066, 173460, 173461, 173463, 173468, 173723, 173724, 173725, 173726.